A Bad Swirl for the Good Old Whiff–Coffee!

by Medindia Content Team on  October 17, 2006 at 4:04 PM General Health News   - G J E 4
A Bad Swirl for the Good Old Whiff–Coffee!
A new study by researchers at Northwestern University has revealed a startling 265 caffeine abuse cases, which was made known to a U.S. regional poison control center from 2001 through 2004, and alarmingly the average age of patients hovered around 21 years.

Lead researcher Danielle McCarthy said "This study is a first step in understanding the problem of caffeine abuse. Part of the problem is that people do not think of caffeine as a drug, but rather as a food product. We want people ingesting caffeine pills and supplements to know that caffeine is a drug, and overuse is potentially harmful, especially when mixed with other pharmaceuticals for euphoria."

The patients who participated in McCarthy's study were 21 years old, on an average and they had consumed caffeine, for experiencing the so called elation. Nearly 31 patients suffered acute medical complications because of this and nearly 20 of them needed emergency care. Not one of patients in this study had actually consumed abnormal quantities of coffee or tea.

Researchers said that the symptoms of caffeine abuse could show up as insomnia, palpitations, tremors, sweating, nausea, vomiting, diarrhea, chest pains, and neurologic symptoms. It was also observed that caffeine was consumed in the form of a medication in most of the cases, in addition to a beverage with caffeine additives.

The researchers by way of their study sought to caution youngsters and others alike about the dangers of caffeine abuse. They said "Recreational abuse of caffeine or other pharmaceuticals is not safe. Young people taking caffeine either to stay awake or for a feeling of euphoria may actually end up in the emergency department more often than we think. Young people being hospitalized for chest pain and heart palpitations are rarely asked if they've taken caffeine supplements because everyone perceives them to be safe."

Source: Medindia

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All